What happens when your medication is recalled?
Recalls for prescription and over-the-counter medications happen all the time. Sometimes, officials may simply recall medications due to a labeling issue, but other times they recall medications because they put the patient’s health and safety at risk. However, just because you hear about a recall, it doesn’t mean you need to throw your medication in the trash.
“Do not panic if a medication you take is recalled,” said Delaney Ivy, PharmD, primary care pharmacist and clinical assistant professor of pharmacy practice at the Texas A&M Irma Lerma Rangel College of Pharmacy. “Many times, medication recalls only impact certain batches of pills, so you may be in the clear.”
What is a drug recall?
A drug manufacturer recalls a prescription or over-the-counter drug with the intent to remove it from the market. The U.S. Food and Drug Administration (FDA) has the authority to issue drug recalls; however, it is rare for the agency to recall, themselves.
“Most people find out about a drug recall from the news. They are normally very reliable at reporting recalls,” Ivy said. “However, the FDA also posts them to their website.”
Different types of drug recalls
“Medication recalls happen when something to do with the drug can potentially risk the safety and health of a patient,” Ivy said. “Whether an incorrect label or a possible contamination of ingredients, pharmacies need to send the medications back to the manufacturer.”
There are three major classifications of medication recalls: Class I, II and II. Class I recalls are the most serious. They often put the patient at a risk of serious health issues, even death. They can include anything from a labeling mix-up on a lifesaving drug to undeclared allergens.
The second-most serious drug recall classification is Class II. These drugs may cause a temporary health problem or only post a slight threat of a serious health issue. An example of this type of recall is a drug that is not strong enough to treat the issue, but the issue is not a life-threatening one.
A Class III recall happens when a drug is unlikely to cause a health reaction, but the labeling or manufacturing violate the FDA’s protocols and regulations. This violation could be due to an incorrect way of packaging the drugs or contaminations that are minor enough to not impact the patient’s health.
Medication recall steps
“The first thing to do if you believe your medication has been recalled is to contact the pharmacy that filled your prescription,” Ivy said. “Not every batch of pills falls under the recall. Your pharmacist can quickly tell you if the pills you received are included.”
For recalled over-the-counter medication, you can match up the lot numbers of the medication in your medicine cabinet to the lot numbers included in the recall. If you cannot find a number on the packaging, then take the medication to your pharmacist. They can easily identify if your drugs recalled.
“If your medication is truly recalled, then stop taking it immediately, but not without talking to your health care provider or pharmacist,” Ivy said. “Because it can be hazardous to suddenly stop taking certain medications, your pharmacist will work quickly to replace your pills or contact your provider to give you an alternate prescription.”
Do not panic if you have recalled medication
Officials recall medications all the time. “Your pharmacist is on your team,” Ivy said. “If you believe your medication is included in a recall, then do not be afraid to ask. They know what to do and how to help you.”